New York, 2008

Hail and Damaging Winds in New York, May 31, 2008

May 31, 2008 · NWS BGM · 14 events in 7 counties and zones

An area of low pressure moved northeast across southern Ontario and Quebec Canada, bringing numerous showers and thunderstorms across upstate New York. Some of the storms became severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An area of low pressure moved northeast across southern Ontario and Quebec Canada, bringing numerous showers and thunderstorms across upstate New York. Some of the storms became severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 12:32 PM EST, 1 hour earlier.

Area forecast discussion, May 31, 12:32 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT SAT MAY 31 2008

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL PUSH A COLD FRONT THROUGH
THE AREA TODAY. THIS COLD FRONT WILL TRIGGER SHOWERS AND
THUNDERSTORMS...SOME OF WHICH COULD CONTAIN DAMAGING WINDS AND
LARGE HAIL. DRIER AND COOLER AIR WILL MOVE IN SUNDAY AND BRING A
PARTLY SUNNY DAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FIRST AREA OF SHRA/TSRA ASSOCIATED WITH ADVANCING SURFACE TROUGH
NOW OVER THE EASTERN HALF OF THE CWA WITH MORE SCATTERED ACTIVITY
TO THE WEST. BEHIND THIS TROUGH...LOW LEVEL WINDS GAIN A WESTERLY
COMPONENT...AND WITH IT...A RAPID DECREASE IN THE LOW LEVEL
HELICITY AND IMPLIED TORNADO THREAT. THE LAST PLACE THAT THIS WILL
CLEAR ARE MY FAR SOUTHEASTERN ZONES...THE SAME ZONES SPC HAS
INCLUDED IN THEIR MODERATE RISK TODAY. GIVEN CURRENT LOCATION OF
SHRA...AND MORNING VIS IMAGERY WHICH SHOWS THAT NE PA WILL LIKELY
BE THE LAST LOCATION TO CLEAR THIS MORNING...FEEL THAT THIS THREAT
IS DIMINISHING RAPIDLY.

ELSEWHERE...SOME THINNING TO THE CLOUDINESS IS OCCURRING OVER
WESTERN AREAS AS WE ENTER A VERY BRIEF PERIOD OF NVA BEHIND THE
FIRST WAVE AND AHEAD OF THE SECOND. SURFACE LOW AROUND 999 MB
CURRENT LOCATION NEAR GEORGIAN BAY WITH A COLD FRONT DRAPED JUST
WEST OF THE EASTERN LAKES. AHEAD OF THIS BOUNDARY...A PRETTY
POTENT SHORTWAVE WILL IMPACT THE AREA THIS AFTERNOON.
THIS...COMBINED WITH INCREASING LOW LEVEL TEMPS...SOME WEAK
POSITIVE THETAE ADVECTION...AND THE COMMENCING OF COOLING ALOFT
SHOULD PRODUCE ANOTHER ROUND OF MORE POTENT SHRA/TSRA THIS
AFTERNOON. ALTHOUGH LLEVEL SHEAR WILL HAVE WANED BY THAT
POINT...THE DEEP LAYER SHEAR STILL LOOKS IMPRESSIVE AHEAD OF THE
PRIMARY SHORTWAVE...SO DAMAGING WINDS/HAIL CERTAINLY LOOK
POSSIBLE...AND AN ISOLATED SUPERCELL CANNOT BE RULED OUT. THE MAIN
ACTIVITY MAY HOLD OFF UNTIL LATER IN THE AFTERNOON...AFTER THE
MOST SURFACE HEATING CAN BE COMBINED WITH THE MOST COOLING ALOFT.
THE NAM/RUC HAVE A PRETTY GOOD HANDLE ON THIS. MAIN LIMITING
FACTOR WILL BE ANY LINGERING CLOUDINESS FROM THIS MORNING/S
ACTIVITY.

HAVE MADE MAINLY MINOR TWEAKS TO THE MORNING GRIDS/ZFP WITH THE
PREVIOUS PACKAGE IN GOOD SHAPE. UPDATED PRODUCTS ARE OUT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
ACTUAL COLD FNT PASSES LATE EVE AND EARLY MRNG. LOOKS LIKE THERE
MIGHT BE ENUF SUPPORT FOR SOME SHWRS...ESP OVER THE
NORTH...DESPITE THE GOOD DRYING BHD THE AFTN TROF.

UPR TROF BOTTOMS OUT SUNDAY AS A SHRT WV ROTATES THRU. BELIEVE THE
SHWRS WILL STAY NORTH OF THE FCST AREA...WITH NRN ONEIDA CLOSE TO
NEEDING SOME CHANCE POPS. HAVE ELECTED TO STICK WITH CONSISTENCY
AND KEEP THE FCST DRY.

HGTS AND TEMPS BLD NICELY MON AS THE TROF LIFTS OUT AND FCST AREA
IS IN A NEUTRAL FLOW. SOME WEAK MID LVL LIFT WILL GENERATE SOME
CLDS...BUT BELIEVE THE VERY DRY LOW LVL WILL KEEP AND PCPN FROM
FALLING THRU THE END OF THE PD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

FOLLOWED HPC GUIDANCE CLOSELY AS FOCUS IS ON SVR WX POTNL THIS AFTN.
APPEARS THAT A SYSTEM WILL BRING SHRA/TSRA AROUND MIDWEEK (TUE/WED)
THEN RIDGING AND WARMER.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

SCT TSRA THIS AFTN ARE XPCTD TO DIMINISH EARLY THIS EVNG...WITH
SCT MVFR/IFR WITH THE STORMS. WILL HAVE TO MONITOR SVR POTNL. MVFR
CIGS APPEAR LIKELY LATER TNGT AND EARLY TMRW MRNG...SPCLY AT NRN
SITES SYR/RME. WSW WINDS THIS AFTN WITH G25...WNW ARND 10 KTS TNGT
THEN INCREASING TO 10-20 TMRW.

OUTLOOK....

SUN NGT THRU MON NGT...VFR.
TUE/WED...MVFR IN SHRA.
THU...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...JMA
SHORT TERM...DGM
Hazardous weather outlook, May 31, 11:39 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT SAT MAY 31 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1239 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY AND BRING
THUNDERSTORMS. THERE/S THE POTENTIAL THAT THE STORMS COULD BECOME
SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND HAIL.
THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ARNOTT

In the hours before

Special weather statement, May 31, 12:42 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
142 PM EDT SAT MAY 31 2008

NYZ023-025-311830-
SCHUYLER NY-TOMPKINS NY-
142 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR READING CENTER...AND
  MOVING EAST AT 38 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTOUR FALLS AND BENNETTSBURG AT 150 PM EDT...
  SMITH VALLEY AND CATHARINE AT 155 PM EDT...
  ALPINE AND CAYUTA AT 200 PM EDT...
  ENFIELD AT 205 PM EDT...
  NEWFIELD AND NEWFIELD HAMLET AT 210 PM EDT...
  DANBY AND WEST DANBY AT 215 PM EDT...
  BESEMER AND SOUTH DANBY AT 220 PM EDT...
  BROOKTONDALE AND WEST SLATERVILLE AT 225 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, May 31, 1:12 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
212 PM EDT SAT MAY 31 2008

NYZ024-025-044-045-055-056-311915-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
212 PM EDT SAT MAY 31 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  STRONG GUSTY WINDS.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NORTHEAST ITHACA TO DANBY TO 6 MILES SOUTHWEST OF
  NEWFIELD...AND MOVING EAST AT 41 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  DRYDEN AT 220 PM EDT...
  CANDOR AT 235 PM EDT...
  MARATHON AT 240 PM EDT...
  NEWARK VALLEY AND LISLE AT 245 PM EDT...
  WHITNEY POINT AT 250 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

The radar

The Binghamton radar (KBGM), 24 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
May 31, 1:32 PM EST
Where
Tioga County, Richford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.350, -76.200

Thunderstorm Wind, Broome

When
May 31, 1:50 PM EST
Where
Broome County, Nanticoke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.280, -76.070

Multiple trees and power lines were blown down closing several roads.

Hail, Broome

When
May 31, 1:53 PM EST
Where
Broome County, Whitney Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.330, -75.970

Thunderstorm Wind, Broome

When
May 31, 2:00 PM EST
Where
Broome County, Triangle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.330, -75.870

Trees and wires were blown down.

Hail, Oneida

When
May 31, 5:00 PM EST to 5:05 PM EST
Where
Oneida County, 0.5 mi E of Vernon
Measured
1.25 in hail
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
43.080, -75.540

Nickel to quarter size hail was also reported with this storm. The storm also knocked down small tree branches.

Hail, Oneida

When
May 31, 5:00 PM EST
Where
Oneida County, 1.01 mi W of Dams Corners
Measured
1 in hail
Reported by
Public
Coordinates
43.130, -75.620

There were also reports of nickel size hail with this storm.

Thunderstorm Wind, Cayuga

When
May 31, 5:00 PM EST
Where
Cayuga County, Locke
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.670, -76.420

Trees were blown down.

Hail, Tompkins

When
May 31, 5:01 PM EST
Where
Tompkins County, 1.02 mi W of West Groton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.600, -76.450

Hail, Madison

When
May 31, 5:05 PM EST
Where
Madison County, 1.47 mi SSE of Oneida
Measured
0.75 in hail
Reported by
Public
Coordinates
43.080, -75.660

Thunderstorm Wind, Cayuga

When
May 31, 5:11 PM EST
Where
Cayuga County, Scipio Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.780, -76.530

Trees and wires were blown down.

Hail, Oneida

When
May 31, 5:12 PM EST
Where
Oneida County, 0.5 mi E of Vernon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.080, -75.540

Hail, Oneida

When
May 31, 5:14 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
0.88 in hail
Reported by
Public
Coordinates
43.070, -75.290

Thunderstorm Wind, Cortland

When
May 31, 5:15 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.600, -76.180

Three trees and some wires were knocked down in the city of Cortland.

Hail, Oneida

When
May 31, 5:25 PM EST
Where
Oneida County, Clinton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.050, -75.380

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91959, 91954, 91941, 91955, 91942, 91943, 91956, 91944, 91946, 91957, 91948, 91950, 91958, 91953.